Flood, Essex
- When
- May 13, 10:30 AM EST to May 14, 2:30 PM EST
- Where
- Essex County, Countywide
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
North Shore - 14,000 homes damaged in 44 communities. Damage well exceeds $7 million required for aid.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Get damage amounts next and check flood ending times.North Shore - 14,000 homes damaged in 44 communities. Damage well exceeds $7 million required for aid.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 13, 4:14 AM EST, 6 hours 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
514 AM EDT SAT MAY 13 2006
...MAIN FOCUS FOR HEAVY RAINFALL THROUGH SUN WILL SHIFT TO S NH AND
NE MA...
.SHORT TERM /TODAY THROUGH TONIGHT/...
MAIN PWAT AXIS WILL SET UP ACRS ERN NEW ENG AND WATER VAPOR LOOP
SHOWS THIS DEEP MOISTURE CONNECTION HAS ORIGINS IN THE BAHAMAS.
REGIONAL RADAR LOOP ALREADY SHOWING HEAVY RAIN SETTING UP ACRS
MERRIMACK VALLEY TO THE MONADNOCKS AND WE EXPECT THIS CONTINUE THRU
TNGT AND BEYOND.
MAIN FOCUS FOR HVY RAFL WILL BE STRENGTHENING ELY LLJ WHICH WILL SET
UP JUST E OF SNE. IMPRESSIVE LOW LEVEL CONVERGENCE ASSOCD WITH THIS
JET WILL ACT ON MOISTURE PLUME TO PRODUCE HEAVY RAFL. LLJ AND
CONVERGENCE IS PERSISTENT WHICH WILL ALLOW FOR SOME VERY HEAVY
RAINFALL AMOUNTS DUE TO TRAINING.
HIGHEST POPS TODAY/TNGT WILL BE FOCUSED ACRS ERN ZONES DECREASING TO
CHC ACRS E SLOPES OF BERKSHIRES TO HARTFORD COUNTY WHERE VERY LITTLE
RAFL IS EXPECTED. NAM/GFS AND GFS ENSEMBLES ARE SIMILAR WITH AXIS
OF HEAVIEST QPF ACRS S NH AND NE MA THRU TNGT. WE EXPECT WIDESPREAD
2-4 INCHES IN THIS REGION WITH SPOT 5 AMOUNTS BY SUN MORNING WITH
MORE TO COME ON SUNDAY.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
NOT MANY CHANGE FROM PREVIOUS FORECAST THIS PACKAGE...BUT DID MAKE
SOME TWEAKS THROUGH TUESDAY NIGHT. NO CHANGES TO THE FORECAST MADE
FROM WEDNESDAY THROUGH FRIDAY.
OVERALL MODEL CONSISTENCY IS QUITE GOOD THROUGH MONDAY. AFTER THAT
THE 13/00Z ECMWF STARTS TO BECOME MORE PROGRESSIVE AND EJECTS THE
PERSISTENT MID LEVEL CUTOFF ABOUT 12 HRS SOONER THAN THE GFS ON
TUESDAY. AT THE SURFACE HOWEVER...THE ECMWF IS NOT SO QUICK TO MOVE
THE ATTENDANT LOW PRESSURE TO THE NORTHEAST. GIVEN THE RUN-TO-RUN
CONSISTENCY OF THE GFS...AND THE SUPPORT OF THE 13/00Z GGEM AS
WELL...HAVE LEANED THIS FORECAST TOWARD THE THE 13/00Z GFS.
THE LARGEST CHANGE WAS TO INCREASE THE THREAT OF RAIN TUESDAY.
RAINFALL COULD BE SIGNIFICANT...ESPECIALLY GIVEN THE EXPECTED LACK
OF DRYING TIME FROM THE RAIN THIS WEEKEND. IT IS STILL TOO EARLY TO
KNOW FOR SURE.
WILL CONTINUE STATEMENT FOR MINOR SPLASHOVER ALONG THE EAST COAST OF
MA EARLY SUNDAY MORNING...AND AGAIN EARLY MONDAY MORNING...DUE TO
THE COMBINATION OF FAIRLY HIGH SEAS AND HIGH ASTRONOMICAL TIDES.
FOR TEMPERATURES...TWEAKED PREVIOUS TEMPERATURES WITH A BLEND OF THE
LATEST GFS AND NAM MOS GUIDANCE.
&&
.AVIATION...
WIDESPREAD IFR/LIFR CONDITIONS EXPECTED THROUGH TNGT EXCEPT IN THE
CONNECTICUT VALLEY WHERE CIGS SHOULD IMPROVE TO MVFR WITH
UNRESTRICTED VSBYS.
&&
.MARINE...
SHORT TERM...WE UPGRADED TO A GALE WARNING FOR EASTERN OUTER WATERS.
ELY LLJ WILL BE INCREASING TO 40-50 KTS THIS AFTN INTO TNGT E OF
SNE. WHILE MIXING WONT BE IDEAL WITH LOW LEVEL INVERSION SOME G35
KTS PSBL. ELSW...WE EXPANDED SMALL CRAFT ADVISORY TO BOS HARBOR AND
NARR BAY. ALREADY GETTING G25 KTS NARR BAY AND WE EXPECT G25 KTS
BOS HARBOR AS LLJ INCREASES. SEAS ON THE OUTER EASTERN WATERS WILL
BUILD TO 10-15 FT WHICH MAY RESULT IN MINOR SPLASHOVER DURING THE
EARLY SUNDAY MORNING HIGH TIDE CYCLE.
IN THE LONGER TERM SUNDAY INTO NEXT WEDNESDAY...GALE FORCE WINDS
COULD LINGER INTO EARLY SUNDAY MORNING ACROSS THE OUTER COASTAL
WATERS EAST OF MA. WINDS ANTICIPATED TO TO DIMINISH MONDAY. SMALL
CRAFT ADVISORY CONDITIONS EXPECTED TO PERSIST OUTSIDE THE HARBORS
AND BAYS INTO WEDNESDAY.
&&
.HYDROLOGY...
WE CANCELLED THE FLOOD WATCH FOR N CT...WESTERN MA AND
CENTRAL/SOUTHERN RI AS MAIN AXIS OF HEAVY RAFL WILL BE N AND E OF
THIS REGION. THE WATCH NOW INCLUDES SW NH...CENTRAL AND EASTERN MA
EXCEPT CAPE COD...AND NORTHERN RI. THE WATCH CONTINUES THRU TNGT
BUT WILL LIKELY NEED TO BE EXTENDED THRU SUN FOR NE MA AND SW NH.
WE CONTEMPLATED DROPPING THE FLOOD WATCH FOR SE MA AS WELL BUT
DECIDED AGAINST THIS AS GFS AND ENSEMBLES INDICATING HEAVIER RAFL
AXIS EXTENDING SWD DOWN THE COASTAL PLAIN...AND LATEST RADAR TRENDS
SUPPORT THIS AS IT SHOWS HEAVIER RAFL DEVELOPING OVER THE OCEAN AND
LIFTING NWD.
WE ARE GENERALLY EXPECTING 2 TO 4 INCHES OF RAIN IN THE FLOOD WATCH
AREA THROUGH SUNDAY WITH AREAS OF 5 TO 7 INCH AMOUNTS POSSIBLE IN
THE MERRIMACK VALLEY.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...FLOOD WATCH FOR MAZ004>007-012>021-026 UNTIL 6 AM SUNDAY.
NH...FLOOD WATCH FOR NHZ011-012-015 UNTIL 6 AM SUNDAY.
RI...FLOOD WATCH FOR RIZ001-002 UNTIL 6 AM SUNDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ230 FROM 8 AM SATURDAY TO 6 AM
SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ231>235-237 UNTIL 6 AM SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ236 FROM 8 AM SATURDAY TO 8 PM
SATURDAY.
...GALE WARNING FOR ANZ250 FROM NOON SATURDAY TO 6 AM SUNDAY.
...GALE WARNING FOR ANZ254 FROM NOON SATURDAY TO 6 PM SATURDAY.
...SMALL CRAFT ADVISORY FOR ANZ255 UNTIL 6 PM SUNDAY.
&&
SHORT TERM...KJC
LONG TERM...BELK
AVIATION...KJC
MARINE...KJC/BELK
HYDROLOGY...KJCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1030 AM EDT SAT MAY 13 2006 ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015- RIZ001>008-141030- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY- BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-HARTFORD CT- TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA- NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA- EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA- WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA- EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA- EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA- BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI- BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 1030 AM EDT SAT MAY 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ATLANTIC COASTAL WATERS...NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS... EASTERN MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE... CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH CONTINUES THROUGH TONIGHT FOR SOUTHWEST NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND CENTRAL AND EASTERN MASSACHUSETTS...INCLUDING THE NORTHEAST AND SOUTHEAST PORTIONS EXCEPT FOR CAPE COD AND THE ISLANDS. THE POTENTIAL FOR URBAN...SMALL STREAM AND RIVER FLOODING EXISTS. THE AREA OF GREATEST CONCERN INCLUDES NORTHEAST MASSACHUSETTS AND THE MONADNOCKS OF SOUTHWEST NEW HAMPSHIRE. MUCH OF THIS AREA MAY RECEIVE 3 TO 5 INCHES TODAY AND TONIGHT...WITH ADDITIONAL RAINFALL EXPECTED SUNDAY AND SUNDAY NIGHT. FORTY-EIGHT HOUR TOTALS ENDING MONDAY MORNING FOR NORTHEAST MASSACHUSETTS AND MUCH OF SOUTHWEST NEW HAMPSHIRE ARE EXPECTED TO GENERALLY RANGE FROM 4 TO 6 INCHES WITH LOCALLY HEAVIER AMOUNTS OF 6 TO 9 INCHES POSSIBLE. FLOODING MAY BECOME SERIOUS LATER THIS WEEKEND AND INTO EARLY NEXT WEEK ACROSS NORTHEAST MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. ACROSS NORTHEAST RHODE ISLAND AND CENTRAL AND SOUTHEAST MASSACHUSETTS...THERE IS ALSO A RISK OF SMALL STREAM FLOODING WHERE AS MUCH AS 2 TO 4 INCHES OF RAIN MAY FALL TONIGHT INTO SUNDAY. THEREFORE...PLEASE KEEP UP TO DATE WITH THE LATEST FORECASTS AND POSSIBLE WARNINGS. REFER TO THE LATEST FLOOD WATCH STATEMENT /BOSFFABOX/ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOUTHERN NEW ENGLAND SHOULD SEE THE INTENSITY OF THE RAINFALL BECOME LIGHTER DURING MONDAY MORNING. HOWEVER...ANOTHER ROUND OF HEAVY RAIN MAY ARRIVE FROM THE SOUTHWEST MONDAY AFTERNOON INTO MONDAY NIGHT. IT IS STILL HIGHLY UNCERTAIN HOW MUCH RAIN MAY FALL LATE MONDAY OR MONDAY NIGHT. IF THIS SECOND BATCH OF RAIN MATERIALIZES...THE POTENTIAL FOR MORE SEVERE FLOODING WILL EXIST. IN ADDITION...A PERSISTENT EASTERLY FLOW WILL RESULT IN SEAS BUILDING TO 10 TO 15 FEET OVER THE OUTER WATERS OFF THE MASSACHUSETTS EAST COAST TODAY...WITH HIGH SEAS LIKELY PERSISTING INTO MONDAY MORNING. THE LONG DURATION OF HIGH SEAS AND EASTERLY WINDS MAY RESULT IN SOME BEACH EROSION THIS WEEKEND. EAST FACING BEACHES MAY ALSO SEE SOME MINOR SPLASHOVER AROUND THE TIME OF HIGH TIDE VERY EARLY SUNDAY MORNING...AND AGAIN VERY EARLY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION FOR RAINFALL AMOUNTS EXCEEDING 2 INCHES...AND/OR ANY FLOODING...IS REQUESTED THROUGH THIS WEEKEND. THANKS IN ADVANCE TO ALL OUR SPOTTERS FOR YOUR HELP THOMPSON
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513517, 5513518, 5513519.